Skip to content
Home >> Press Release >> 2011

Press Release

Poisoning due to tropane alkaloids tainted Chinese medicinal herb

13 May 2011

The Department of Health (DH) today (May 13) advised that patrons of a Chinese medicine practitioner in Yuen Long, Kong Chi-wing, should check to see if they have been prescribed the Chinese medicinal herb Rhizoma Atractylodis. If so, they must not consume it as it is found contaminated.

Clinic records show that some 70 clients are likely involved and the practitioner has begun contacting them under DH's supervision.

A spokesman from DH explained that the finding is made after the Department investigates into a notification from the Hospital Authority of a suspected case of Chinese herbal medicine poisoning.

The patient was a 45-year-old lady who had taken a self-prepared herbal decoction. The herbs were obtained from the above Chinese medicine practitioner on April 29 for easing of her skin problem.

The woman developed nausea, dizziness, blurred vision, numbness, hand tremor and diarrhoea, all symptoms suggestive of anticholinergic poisoning, some two hours after taking the herbal decoction on April 29. She sought medical treatment from Alice Ho Miu Ling Nethersole Hospital on April 30 and was discharged home in stable condition the same day.

Subsequently, Hospital Authority Toxicology Reference Laboratory detected tropane alkaloids (atropine and scopolamine) in both the patient's urine and the herbal remnant to confirm its clinical diagnosis. The matter was then referred to DH for investigation. There has not been other notification of the like during this period.

Immediately on receiving the notification, DH begins source tracing. Risk assessment performed on the prescription narrowed the focus down to the herb Rhizoma Atractylodis. Urgent analysis by the Government Laboratory confirmed contamination by tropane alkaloids.

Upstream tracking thus far has revealed that the incriminated batch of Rhizoma Atractylodis (batch number : 06010108) was supplied to the Chinese medicine practitioner by a licensed Chinese medicine wholesaler, Kwong Lung Hong (KLH), which had imported Rhizoma Atractylodis from a Mainland supplier. To facilitate investigation, KLH has volunteered to stop importing Rhizoma Atractylodis from the same Mainland supplier, withhold sale of other batches and recall all batches from its customers. A hotline 2547 9103 has been set up by KLH for related enquiries.

Meanwhile, as investigation continues, DH is monitoring the recall closely and has referred the finding to the Mainland's relevant authority for their necessary follow-up.

Rhizoma Atractylodis should not contain tropane alkaloids. It is a commonly used herb for the removal of dampness and invigorating the function of spleen.

"Here, contravention of Section 52(1) of the Public Health and Municipal Services Ordinance Cap. 132, selling drug not of the nature, substance or quality demanded by the purchaser, might have occurred. The maximum penalty involved is $10,000 and 3 months imprisonment. DH will refer the incident for the Department of Justice's advice on completion of the investigation," the spokesman said.

"As the incriminated Rhizoma Atractylodis distributed by the involved Chinese medicine practitioner from the wholesaler are contaminated, any person who has the product in hand ought to surrender it to DH at 16/F, Two Landmark East, Kwun Tong, Kowloon. For patrons who have used the Chinese herb and are not feeling well, they should seek advice from their attending healthcare workers as soon as possible as anti-cholinergic poisoning can be serious and even fatal sometimes," the spokesman remarked.

  Last Revision Date : 13 May 2011